U.S. doctors online nowAsk doctors free
A 36-year-old member asked:

Is it a bad idea for someone allergic to penicillin safely take keflex, a cephalosporin?

1 doctor answer2 doctors weighed in
Dr. Jeffrey Rumbyrt
Allergy and Immunology 32 years experience
Yes: Cephalexin (keflex) is a first generation cephalosporin and a very close cousin to penicillin. Though it is not 100% true that all penicillin allergic individuals are also allergic to cephalexin, there is a high likelihood of that happening.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 42-year-old member asked:

If i'm allergic to penicillin is it safe to take keflex pulvales?

1 doctor answer1 doctor weighed in
Dr. Paul Carter
A Verified Doctoranswered
A US doctor answeredLearn more
No: If you are truly allergic to penicillin, you should avoid all penicillin derivatives and the first generation cephalosporins. Keflex is a first gen. Cephalosporin and may cross react with penicillin. See a board certified allergist to help you determine if penicillin is a true allergy for you.

Related questions

A 32-year-old member asked:
1 doctor answer2 doctors weighed in
A 39-year-old female asked:
3 doctor answers3 doctors weighed in
A 22-year-old male asked:
1 doctor answer2 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jun 24, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.